Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 255, NWS Springfield, MO

September 27, 2020Dallas County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 27, 2020, 3:41 PM CDT for Dallas County, Polk County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2020, 3:41 PM CDT (20:41 UTC)
Expired
Sep 27, 2020, 4:30 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 3:54 PM CDTTSTM WND DMG2 N Polk, MODELAYED REPORT VIA SOCIAL MEDIA. WINDS ESTIMATED IN EXCESS OF 60, LARGE BRANCHES PUMMELED OUR TRUCK AND NEARLY BLEW US OFF THE ROAD. STRONG ENOUGH IT SHUT THE MIRRORS ON MY TRUCK AGAINST MY DOORS.
Sep 27, 4:24 PM CDTTSTM WND DMG1 E Windyville, MOSEVERAL TREES WERE REPORTED DOWN OR UPROOTED AND A BARN SUFFERED MODERATE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS53 KSGF 272041
SVRSGF
MOC059-167-272130-
/O.NEW.KSGF.SV.W.0255.200927T2041Z-200927T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
341 PM CDT Sun Sep 27 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Dallas County in southwestern Missouri...
  Northeastern Polk County in southwestern Missouri...

* Until 430 PM CDT.

* At 341 PM CDT, a severe thunderstorm was located 8 miles north of
  Bolivar, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pomme de Terre Lake...            Bennett Spring State Park...
  Buffalo...                        Polk...
  Louisburg...                      Windyville...
  Plad...                           Goodson...
  Pumpkin Center...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9286 3769 9285 3762 9285 3766 9345
      3779 9342 3783 9286
TIME...MOT...LOC 2041Z 269DEG 30KT 3773 9336 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
3 follow-up statements
809 
WWUS53 KSGF 272101
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
401 PM CDT Sun Sep 27 2020

MOC059-167-272130-
/O.CON.KSGF.SV.W.0255.000000T0000Z-200927T2130Z/
Dallas MO-Polk MO-
401 PM CDT Sun Sep 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL DALLAS AND NORTHEASTERN POLK COUNTIES...

At 401 PM CDT, a severe thunderstorm was located near Buffalo, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bennett Spring State Park...      Buffalo...
Louisburg...                      Windyville...
Plad...                           Goodson...
Pumpkin Center...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9286 3769 9285 3762 9285 3765 9326
      3780 9325 3783 9286
TIME...MOT...LOC 2101Z 269DEG 30KT 3773 9314 

HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
723 
WWUS53 KSGF 272119
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
419 PM CDT Sun Sep 27 2020

MOC167-272128-
/O.CAN.KSGF.SV.W.0255.000000T0000Z-200927T2130Z/
Polk MO-
419 PM CDT Sun Sep 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3772 9286 3769 9285 3762 9285 3764 9307
      3781 9307 3783 9286
TIME...MOT...LOC 2118Z 269DEG 30KT 3773 9295 

$$

MOC059-272130-
/O.CON.KSGF.SV.W.0255.000000T0000Z-200927T2130Z/
Dallas MO-
419 PM CDT Sun Sep 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...

At 418 PM CDT, a severe thunderstorm was located 9 miles northeast of
Buffalo, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bennett Spring State Park...      Windyville...
Plad...                           Pumpkin Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9286 3769 9285 3762 9285 3764 9307
      3781 9307 3783 9286
TIME...MOT...LOC 2118Z 269DEG 30KT 3773 9295 

HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
050 
WWUS53 KSGF 272130
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
430 PM CDT Sun Sep 27 2020

MOC059-272140-
/O.EXP.KSGF.SV.W.0255.000000T0000Z-200927T2130Z/
Dallas MO-
430 PM CDT Sun Sep 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3772 9286 3769 9285 3762 9285 3764 9307
      3781 9307 3783 9286
TIME...MOT...LOC 2130Z 269DEG 30KT 3773 9284 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:19 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 27, 2:19 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
219 PM CDT Sun Sep 27 2020

.SHORT TERM...(This evening through Tonight)

A cold front was entering the Ozarks this afternoon from the
northwest, forcing an area of deep convection along this feature.
Showers and thunderstorms will eventually become widespread in
nature, and impact nearly all locations across the region. A few
of the most intense storms will be capable of producing damaging
wind gusts up to 60 mph and large hail.

Instability continues to tick up this afternoon as a belt of 2000
j/kg mixed layer cape evolves across southwest Missouri by 22Z.
With deep layer shear ranging from 30 to 40 knots, this
combination will be capable of organizing a few storms. Some of
the latest high resolution models actually have some low level
cape evolving, however, very little low level helicity will be in
play.

We will be launching a 20z RAOB to provide the evening shift and
users with a snapshot of our environment, and take another look at
the low level cape/shear combination.

For tonight, showers and thunderstorms will continue behind the
front, eventually exiting south central Missouri by Monday
morning. Much colder air will spread in behind the front, causing
temperatures to fall into the 40s across most locations tonight.

Look for rainfall amounts to range from 0.30 to 1.00 inch by early
Monday morning. No flash flooding is expected at this time due to
the progressive nature of the storms and the very dry antecedent
conditions.

.LONG TERM...(Monday through Sunday)

Autumn air will spread in from the northwest, causing some of the
coldest temperatures we've observed since April. For Monday, highs
will struggle to warm out of the mid 60s.

In addition to the colder weather, will come an extended period
of dry conditions with no precipitation chances going from Monday
through next weekend. This dry spell will be accompanied by a
continental airmass with Canadian origin. Deep northwest flow will
persist through the upcoming weekend, forcing another cold front
to approach by Thursday. This will cool temperatures by a few
degrees for Thursday into Friday.

No freezing temperatures are expected this week, however we could
see some reading into the upper 30s Thursday and Friday nights,
especially in the eastern Ozarks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of southwest Missouri can expect stormy
weather late this afternoon and through the evening hours. Pilots
will need to monitor radar trends as severe weather will be
possible in some of the more intense storms.

Showers and thunderstorms will likely linger into the late
evening, and overnight period over some locations. Flight
conditions will be lowered as storms directly impact airfields.

A cold front approaching from the northwest is the main forcing
mechanism with these storms, which will also cause surface winds
to shift to the northwest later tonight and through tomorrow.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Sep 27, 1:56 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
156 PM CDT Sun Sep 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
156 PM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

An episode of strong to severe thunderstorms is expected to occur
over extreme southeast Kansas and the Missouri Ozarks late this
afternoon and through the evening hours. The most intense storms
will be capable of producing pea to golf ball sized hail along
with damaging wind gusts up to 60 mph.

Behind the front, northwest winds will gust between 20-30 MPH
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
portions of extreme southeast Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:03 PM CDTSevere Thunderstorm WarningSGFMorgan23 min
Sep 27, 3:49 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede56 min
Sep 27, 5:48 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney42 min
Sep 27, 6:30 PM CDTSevere Thunderstorm WarningSGFOzark, Taney30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.